Please Subscribe to get a daily link to Pat's blog via email

Subscribe!

Your privacy is important to us. We will never spam you and keep your personal data secure.

Comprehensive Study Completed On Chemotherapy Induced Peripheral Neuropathy (CIPN), Including Thalidomide/Velcade

Home/Uncategorized/Comprehensive Study Completed On Chemotherapy Induced Peripheral Neuropathy (CIPN), Including Thalidomide/Velcade

Comprehensive Study Completed On Chemotherapy Induced Peripheral Neuropathy (CIPN), Including Thalidomide/Velcade

A fellow multiple myeloma patient forwarded me this excellent, comprehensive review of peripheral neuropathy he found on a site called FAQS.org.  Here are some of the highlights:

Chemotherapy Induced Peripheral Neuropathy: Risk Factors, Pathophysiology, Assessment, and Potential Physical Therapy Interventions

Chemotherapy induced peripheral neuropathy (CIPN) affects many people treated for various types of cancer. Though advances in cancer treatment have led to improved survival rates, patients are now exposed to greater levels of neurotoxic agents, resulting in increased incidence of CIPN. Symptoms of CIPN include pain, sensory loss, proprioceptive deficits, distal weakness, decreased fine motor control, reduced balance, and gait impairments. Chemotherapy induced peripheral neuropathy interferes with function, social roles, and quality of life. The purpose of this literature review is to present chemotherapeutic agents frequently associated with peripheral neuropathy, describe pathogenesis and symptoms, and describe potential impact of the physical therapist in assessment and treatment of persons affected by CIPN…

Chemotherapy induced peripheral neuropathy (CIPN) is a debilitating and disabling condition that affects approximately 3% to 7% of patients who are treated with a single agent, and more than 38% of patients being treated with a combination of drugs…

Prognosis for recovery in persons with CIPN is largely dependent on the mechanism responsible for neurological impairments as well as individual variations in susceptibility and resilience including age, comorbidities, and predisposing factors for peripheral nerve damage including smoking and alcohol use. For drugs primarily affecting the axon, regeneration is possible once the drug has been metabolized and removed from the system. However, the likelihood of recovery is significantly diminished for agents that result in damage to the cell bodies themselves at the dorsal root ganglion…

The most common agents associated with CIPN are the taxanes (paclitaxel, docetaxel), platinum drugs (cisplatin, carboplatin, oxaliplatin), vinca alkaloids (vincristine, vinblastine, vindestine, and vinorelbine), thalidomide, and bortezomib. Pathogenesis for neurological side effects from each of these drug classes differs with some overlap in symptoms and clinical manifestation.  Microtubule inhibition and impaired axonal transport is a shared mechanism in CIPN due to taxanes, platinum agents, and vinca alkaloids. Damage to the dorsal root ganglion may be seen in bortezomib and cisplatin therapies. Other mechanisms related to onset of CIPN include disruptions in cellular metabolism and interference with the function of the excitable membranes within the neural tissues. When multiple agents are used, there is greater likelihood of neuiOtoxicity…”

Manifestations of CIPN include sensory, motor, and autonomie neuropathy depending on the location and extent of neurological damage. Sensory involvement can result in pain and paresthesias, usually with a stocking, glove distribution, as well as reduced vibratory and position sense. Motor damage can lead to muscle cramps, weakness, ataxia, and gait disturbances. Involvement of the autonomie nervous system can lead to orthostatic hypotension, as well as bowel and bladder dysfunction…

Thalidomide
Thalidomide is an antiangiogenesis agent used in treatment of multiple myeloma, gliomas, renal cell cancer, colon cancer, and breast cancer, and Kaposi’s sarcoma.”  Chemotherapy induced peripheral neuropathy is a common side effect, occurring in up to 20% to 40% of patients,” and is likely to be more severe as compared with other chemotherapeutic agents, resulting in significant permanent damage. The mechanism behind neurotoxicity is unknown, but damage to the dorsal root ganglia is suspected.  Research has shown Wallerian degeneration without demyelination.  Onset of CIPN related to thalidomide increases with age of the patient and cumulative dose or length of treatment.”

Bortezomib
Bortezomib is an intravenous medication used in the treatment of multiple myeloma. It acts by inhibiting proteasomes and disrupting the cellular metabolism of neoplastic growth.  It may also interfere with calcium homeostasis.  Chemotherapy induced peripheral neuropathy due to bortezomib is thought to target small unmyelinated C-fibers resulting in very painful, burning paresthesias in the distal extremities.” However, bortezomib may also induce changes in the dorsal root ganglion.  Effects may be magnified in patients who have received both bortezomib and thalidomide.” Occurrence of peripheral neuropathy due to chemotherapy with bortezomib is estimated at 9% to 41%  and increases with recurrence of cancer and repeated therapy.  Prognosis for recovery from CIPN after reduction of dose or discontinuation of bortezomib is good.

This is a lengthy, detailed look at the composition and causes of PN.  It is definitely worth a look!  Go to:
Chemo Induced Peripheral Neuropathy to read more.

More about PN tomorrow.  Feel good and keep smiling!  Pat